IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 4369 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (66 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   Acknowledgments
   References
   Article Tables

 Article Access Statistics
    Viewed7299    
    Printed233    
    Emailed6    
    PDF Downloaded314    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
EDITORIAL
Year : 2005  |  Volume : 71  |  Issue : 1  |  Page : 1-2

Reporting of drug eruptions: The national pharmacovigilance program


Department of Dermatology, KEM Hospital and GS Medical College, Mumbai, India

Correspondence Address:
Uday Khopkar
Department of Dermatology, KEM Hospital and GS Medical College, Parel, Mumbai - 400012
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0378-6323.13776

Rights and Permissions



How to cite this article:
Khopkar U. Reporting of drug eruptions: The national pharmacovigilance program. Indian J Dermatol Venereol Leprol 2005;71:1-2

How to cite this URL:
Khopkar U. Reporting of drug eruptions: The national pharmacovigilance program. Indian J Dermatol Venereol Leprol [serial online] 2005 [cited 2019 Sep 17];71:1-2. Available from: http://www.ijdvl.com/text.asp?2005/71/1/1/13776


In the daily drudgery of clinical practice, every now and then we come across a patient who is sure that a particular drug is affecting his or her skin in a peculiar way. However, to our brains, trained to recognize common drug eruptions, it seems fantastic that any drug could cause side effects such as digitate dermatosis,[1] mycosis fungoides,[2] leukemoid reaction,[3] leg ulcer[4] or even fairness![5] As we understand the myriad ways in which drugs affect the skin, such unusual reactions can be explained with increasing ease. But, to recognize new patterns of adverse drug reactions (a better term than eruptions as there may be no rash) we must increase our index of suspicion, particularly with novel classes of drugs.



Drug eruptions can be classified into:[6] definite, if both de-challenge (resolution of rash after drug withdrawal) and re-challenge (oral or patch test, or intradermal test as appropriate) are positive; probable, if only de-challenge is positive but re-challenge is negative or is not done; and possible, if there is only a reasonable time relationship between the drug and the adverse cutaneous event but information on de- or re-challenge is not available or unclear.[6]



In India drug reactions are uncommonly reported on a regular basis, except by a few departments of dermatology or pharmacology affiliated to tertiary care centres.[7] Now the infrastructure for reporting them is being put in place. The WHO sponsored and World Bank funded National Pharmacovigilance Program for India will be operational from 1st January 2005.[8] It will be overseen by the National Pharmacovigilance Advisory Committee based at the Central Drugs Standard Control Organization (CDSCO), New Delhi. Two zonal centers, the South-West zonal centre (located at the Department of Clinical Pharmacology, Seth GS Medical College and KEM Hospital, Mumbai) and the North-East zonal centre (located at the Department of Pharmacology, AIIMS, New Delhi), will collate information from all over the country and send it to the Committee as well as to the Uppsala Monitoring centre in Sweden. Three regional centers will report to the Mumbai centre, and two to the New Delhi one. Each regional centre in turn will have several peripheral centres reporting to it. Presently there are 24 peripheral centers. The program has three broad objectives: the short term objective is to foster a reporting culture, the intermediate objective is to involve a large number of healthcare professionals in the systems and information dissemination, and the long term objective is for the program to be a benchmark for global drug monitoring.



In order to make the program successful we need to regularly report all drug eruptions to a peripheral or zonal centre using a postal form (http://www.cdsco.nic.in/adr2.pdf). To facilitate reporting of unusual adverse reactions by dermatologists, the IJDVL is planning to publish brief (up to 250 words) reports of reactions as shown in [Table - 1] on the journal web site. Of course the option to submit such reports in the regular letter or case report format for its printed version will be retained. Reactions may also be reported in this format to any peripheral or zonal centre. Only our participation can ensure the success of this program.




  Acknowledgments Top




The author is thankful to Dr. Nithya Gogate, Associate Professor, Department of Clinical Pharmacology, KEM Hospital and Seth GS Medical College, Mumbai for her inputs on the National Pharmacovigilance Program.

 
  References Top

1.Mutasim DF. Lymphomatoid drug eruption mimicking digitate dermatosis: Cross reactivity between two drugs that suppress angiotensin II function. Am J Dermatopathol 2003;25:331-4.  Back to cited text no. 1      
2.Clark SH, Duvic M, Prieto VG, Prietol VG. Mycosis fungoides-like reaction in a patient treated with Gleevec. J Cutan Pathol 2004;31:81.  Back to cited text no. 2      
3.Laad G, Miranda MFM. Eosinophilic leukemoid reaction associated with carbamazepine hypersensitivity Indian J Dermatol Venereol Leprol 2005;71:35-7.  Back to cited text no. 3      
4.Prabhash K, Bapsy PP. Hydroxyurea induced non-healing leg ulcer. Indian J Dermatol Venereol Leprol 2005;71:50-2.  Back to cited text no. 4  [PUBMED]  Medknow Journal  
5.Sharma A, Vora A, Bhutani M. Hypopigmentation due to imatinib: A fairness boon? Indian J Dermatol Venereol Leprol 2005;71:45-6.  Back to cited text no. 5  [PUBMED]  Medknow Journal  
6.Edwards IR, Aronson JK. Adverse drug reactions: Definitions, diagnosis and management. Lancet 2000;356:1255-59.  Back to cited text no. 6      
7.Pudukadan D, Thappa DM. Adverse cutaneous drug reactions: Clinical pattern and causative agents in a tertiary care center in South India. Indian J Dermatol Venereol Leprol 2004;70:20-24.  Back to cited text no. 7  [PUBMED]  Medknow Journal  
8.Protocol for National Pharmacovigilance Program. CDSCO, Ministry of Health and Family Welfare, Government of India. November 2004.  Back to cited text no. 8      



 
 
    Tables

  [Table - 1]

This article has been cited by
1 Adverse cutaneous drug reactions in children
Thappa DM, Shivaswamy KN
Indian Journal of Practical Pediatrics. 2005; 7(2): 94-100
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow